When I was a child I hated the scary parts of movies. Whenever the scene became too terrifying I closed my eyes and covered my ears. Some things seem so frightening that we can’t bear to face them. That may also be true for drug side effects. We suspect that some physicians would prefer to close their eyes and cover their ears when prescription drug commercials on TV mention adverse reactions like heart attacks, strokes and cancer. One drug complication that many health professionals might prefer to ignore is a possible link between statins and ALS.
Amyotrophic Lateral Sclerosis (ALS):
There are a lot of very scary diseases in this world. Cancer ranks very high because treatment outcomes are unpredictable. More than 1.7 million people will be diagnosed with cancer this year and over 600,000 will die (National Cancer Institute).
Neurological conditions are not far behind cancer when it comes to the fear factor. Alzheimer’s, Huntington’s and Parkinson’s disease are not curable. They take a terrible toll.
But ALS or amyotrophic lateral sclerosis seems to us to be even worse. It is a rare disease. You may have heard of it by the name “Lou Gehrig’s disease” because it is the condition that took the baseball player’s life.
It robs people of their muscular control. As muscles weaken and waste away, patients lose the ability to walk, talk, swallow, eat or even breathe. ALS is personal for me. I lost a close cousin to this horrific disease. No family should have to suffer the torment of Lou Gehrig’s disease.
Statins and ALS?
No one knows what causes ALS. Some suspect a gene mutation. Others blame it on a chemical imbalance in the brain, though what might trigger such an imbalance remains a mystery. For more than a decade there have been reports of an ALS-like condition linked to statins.
We can think of no scarier drug side effect than ALS. We first wrote about a possible link between statin cholesterol-lowering drugs and an ALS-like syndrome in 2007.
A report had appeared in the journal Drug Safety suggesting a possible association (June 2007).
After we wrote about this analysis from the WHO (World Health Organization) Foundation Collaborating Centre for International Drug Monitoring, we heard from many people who believed that they or a loved one suffered ALS after taking a statin drug.
Rob wrote on August 7, 2007:
“In February my father was diagnosed with a variant of ALS. Prior to his diagnosis he was taking Lipitor and was convinced that the drug was responsible for his symptoms. He stopped taking it after he noticed symptoms, but the disease has continued to progress.”
E.L.B. wrote on August 9, 2007:
“I had been on Lipitor for 5 years, and I noticed muscle weakness, poor control of my legs and feet, and some difficulty walking. I mentioned this to my doctor, and he discounted it as aging and not eating enough protein.”
Maryann added this on September 5, 2007:
“My father was prescribed Lipitor in March of 2004. Subsequently he developed muscle weakness and numbing and stopped taking it. The weakness did not go away. He got progressively weaker and was told to see a neurologist.
In September of 2004 the neurologist diagnosed him with ALS. When I told her Lipitor triggered the ALS back in October of 2004, the neurologist denied the connection. In January 2005 she said they’re now investigating a possible link.
“Prior to taking Lipitor my dad was very fit and strong, I couldn’t keep up with when we hiked. He died in March of 2005, one month after his birthday and less than one year after taking Lipitor.”
Such cases could be coincidence. Millions of people take statins and a few could develop ALS regardless of taking a drug like atorvastatin, rosuvastatin or simvastatin. That was certainly the message we received from many health professionals. But the stories we were receiving from readers of our syndicated newspaper column and visitors to this website made us wonder what was going on.
Where was the FDA?
The FDA initially reported a possible link between statins and ALS. Later, the agency said that it could find no connection between statins and ALS (Pharmacoepidemiology and Drug Safety, Nov. 2008).
The authors reported the following:
“We detected disproportionate reporting of amyotrophic lateral sclerosis (ALS) with HMG-CoA-reductase inhibitors (statins) in the Food and Drug Administration’s (FDA) spontaneous adverse event (AE) reporting system (AERS).”
“There were 91 US and foreign reports of ALS with statins in AERS. The data mining signal scores for ALS and statins ranged from 8.5 to 1.6. Data were obtained from 41 statin clinical trials ranging in duration from 6 months to 5 years and representing approximately 200,000 patient-years of exposure to statin and approximately 200,000 patient-years of exposure to placebo. Nine cases of ALS were reported in statin-treated patients and 10 cases in placebo-treated patients.”
“Although we observed a data mining signal for ALS with statins in FDA’s AERS, retrospective analyses of 41 statin clinical trials did not reveal an increased incidence of ALS in subjects treated with a statin compared with placebo.”
Update Over the Last Decade:
The agency presumably thought it had laid the concern about a link between statins and ALS to rest, but it has not disappeared. The most recent research on a link between statin drug use and ALS was published earlier this year (Drug Safety, April 2018).
For this study, the researchers reviewed the FDA’s database of adverse event reports, where doctors and patients describe suspected side effects of medications. They looked to see whether there was a disproportionate rate of ALS reports for statins compared to other drugs, and they found that there is. An analysis of reports for individual statin drugs showed that they are not all alike. According to the investigators:
“Standalone statin drugs were each associated with significantly elevated RORs [reporting odds ratios] for ALS, with RORs from 9.1 to 107, extending prior evidence for statins as a group.”
The authors concluded:
“Our analysis of FAERS [FDA Adverse Event Reporting System] data identified materially and statistically significantly elevated reporting of ALS-like conditions with individual statin drugs relative to other drug classes, extending previous findings linking statins as a class to elevated ALS reporting.”
“…These findings add to concerns about a possible connection between statin use and the development of ALS and ALS-related conditions.”
Stories from Readers:
ALS is quite rare, so even increasing the odds of developing it by 10 or 20 times doesn’t make it likely. It is, however, a gruesome disease. Readers have offered comments like these:
“My mom took Lipitor for a year, but after developing muscle aches and pains she went off it. She was diagnosed with ALS in September 2009 and passed away February 2010 at 73 years old.”
“My husband was on Lipitor for a couple of years. After hip replacement surgery he developed drop foot.
“Eventually he moved to a walker, then a full wheelchair and currently he is not mobile on his own on any level. When he was diagnosed with ALS they IMMEDIATELY took him off Lipitor.
“The fact that Lipitor is known to cause muscle side effects makes me wonder if the drug was the cause of his ALS. We went from mountain biking, hiking, backpacking, camping, golfing and other strenuous activities to absolutely nothing in six short months. Our lives are very challenging. His legs are dead and have to be manually moved, his upper body is weakening and he has trouble maintaining his body upright when sitting. He can’t sit up on his own.”
The People’s Pharmacy Perspective on Statins and ALS:
No one can determine whether any individual case of Lou Gehrig’s disease was triggered by taking a statin. Fortunately, this disease is extremely rare. The risk that any given individual will develop a severe muscle disease like ALS from a statin is extremely small. For people with severe heart disease, the benefits of a statin will likely outweigh any small risk of developing ALS.
That said, we suspect that we have received far more reports of severe muscle disease linked to statins than the FDA. On this one post we have over 600 comments:
Diane in Illinois poses a question we have been asking:
“My husband just died of ALS. He too was on statin drugs for a few years. Finally, the evidence of a connection is starting to show up. What a tragedy that so many lives are being taken by this horrific disease. My family is heartbroken. How many people will have to die before the FDA puts out a warning?”
We think it is past time for the FDA to stop covering its eyes and take a good hard look at its data about this alarming side effect. We would happily share the reports on our website, but the FDA has shown no interest in reviewing the stories people have shared. Perhaps this is one side effect that is just too scary for the FDA to consider. Might this be a case of “see no evil, hear no evil, speak no evil“?
Share your own story about statins and ALS-like syndrome in the comment section below. If you would like to learn about another extremely serious muscle problem called myositis and its link to statins, here is a link to recent research.